Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2018, 3:29 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2018, 3:29 PM EDT (19:29 UTC)
- Expired
- May 12, 2018, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Armstrong County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 61 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:31 PM EDT, 58 minutes earlier.
Area forecast discussion, May 12, 2:31 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 231 PM EDT Sat May 12 2018 .SYNOPSIS... Periodic showers and thunderstorms are expected through the weekend as a front wavers across the area. Above normal temperatures are predicted next week, but at the expense of showers and thunderstorm chances most of the week. && .NEAR TERM /THROUGH TONIGHT/... Storms are starting to pop as cooling aloft interacts with a well mixed boundary layer. 18Z sounding illustrates steep low level lapse rates with unidirectional winds. Convective mode will be linear, however severe hail can't be ruled out early on. Latest CAMS still point to 20Z-00Z time frame and there is a strong consensus that northern West Virginia /MGW and east/, western Maryland, and far southwest Pennsylvania have the highest probabilities of experiencing severe thunderstorms. Freezing level off special RAOB is down to 11KFT, which means it still will take a core to get north of 27KFT to produce quarter size hail. Forecast was left unchanged with the highest pops through 00Z. At this time, flooding does not appear to be a primary concern given storm motion around 35kts and lack of training setup. There is a potential for slow moving / backbuilding storms with mesoscale beta element velocity winds less than 10 kts in the vicinity of the Mason Dixon line. This coupled with warm cloud depths above 10KFT and PWATS near 1.6" support downpours. Still not enough confidence for a flash flood watch nor heavy rain attribute in the weather grids. WPC has upgraded excessive rainfall outlook to a slight risk through Sunday morning south of I-70. Activity will wane around 2Z after any organized area of showers and storms push off to the southeast. Another shortwave returns showers and storms to the area after midnight. Pops were ramped up again to categorical. If showers train over locations that are hit hard later this afternoon there could be a high water concern. With nearly a 12 hour gap between the two,continue to prioritize damaging winds this afternoon the main threat of the near term. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Overall not much change in the synoptic pattern as a west to east boundary waffles around the region. This will be the trigger mechanism for showers and storms, mostly during the peak heating hours. With plenty of moisture in the column do not expect much to ignite a shower. Pops were maintained in the likely range most of this time. Again, no day will be a wash out. A low risk of severe thunderstorms exists Mother's Day afternoon as another pocket of energy crosses during the afternoon. The big question will be how much can the atmosphere recover from the morning precipitation to support deep convection? Later shifts can assess the risk. As each day with precipitation goes by, a growing risk for high water given ground will slowly saturate. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Highlights: - Unsettled weather pattern with front in the area - No real washouts - mainly afternoon / evening storms - Above normal temperatures Ensembles means from GEFS and GEPS are in strong agreement with a baroclinic zone waffling around I-70 much of next week. This spells pops above climo values, which this time of year are around 45%. Most of the activity will occur during peak heating hours and be centered around residual outflow boundaries from previous day activity and upstream decaying clusters. Tried to pinpoint likely pops on days with a significant synoptic scale trigger would spawn numerous coverage. At this time, it appears Tuesday - Thursday. Once the low pressure associated with a digging trough pushes the front north as a warm front next weekend, dry weather returns. There is a chance for flash flooding, but exact location is too tough to pinpoint because it depends which locations see repetitive rounds of rain. With the green up over the past two weeks, our flash flood guidance has jumped save for urban areas. Any high water concerns will be dealt with on a near term basis once we see any hard hit areas. With the string of above normal temperatures this extended period, it will tack onto the already above normal month. Through May 11th, we are in the top 15 warmest May's on record in Pittsburgh with a mean temperature of 65.3 degrees. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... General VFR will give way to increasing convection this afternoon with gusty sfc wind, MVFR cigs, and lcl IFR in tstms. MVFR cigs and additional, albeit lighter convection are expected to persist into tonight as crossing upper disturbances continue to interact with a quasi-stationary frontal boundary. OUTLOOK... Periodic restrictions are likely into Monday as a series of disturbances cross the region and spawn showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 12, 3:27 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 327 AM EDT Sat May 12 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-130730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 327 AM EDT Sat May 12 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected today. Some storms could be severe this afternoon and early evening, with large hail and damaging wind the main threats. Areas south of Interstate 80 have the highest chance of severe weather occurrence. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 12, 2:45 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
245 PM EDT SAT MAY 12 2018
PAZ023-073-074-121930-
Westmoreland Ridges-Westmoreland-Indiana-
245 PM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN INDIANA AND CENTRAL WESTMORELAND COUNTIES...
At 245 PM EDT, a strong thunderstorm was located near Delmont, or
near Jeannette, moving east at 55 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Greensburg... Jeannette...
Latrobe... Murrysville...
McChesneytown-Loyalhanna... Blairsville...
Manor... Derry...
Delmont... Lawson Heights...
Black Lick... Export...
LAT...LON 4037 7899 4029 7905 4027 7966 4045 7968
4055 7889
TIME...MOT...LOC 1845Z 263DEG 46KT 4037 7958Special weather statement, May 12, 3:07 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
307 PM EDT SAT MAY 12 2018
PAZ021-121945-
Allegheny-
307 PM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ALLEGHENY COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Kennedy
Township, or near Ross Township, moving southeast at 35 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Moon Township...
McKeesport... Franklin Park...
Shaler Township... Plum...
This includes the following highways...
Pennsylvania Turnpike between mile markers 54 and 58.
Interstate 79 in Pennsylvania between mile markers 26 and 43.
Parkway North between mile markers 1 and 13.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Pennsylvania.
LAT...LON 4042 7971 4039 7975 4039 7977 4031 7979
4029 7978 4028 7980 4026 7979 4024 7981
4023 7979 4022 7979 4021 7982 4045 8025
4060 8013 4046 7970
TIME...MOT...LOC 1907Z 299DEG 32KT 4049 8011The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:51 PM EDT | Special Weather Statement | PBZ | Armstrong | 24 min |
| May 12, 12:07 AM EDT | Special Weather Statement | PBZ | Indiana | 23 min |
| May 12, 2:45 PM EDT | Special Weather Statement | PBZ | Westmoreland | 45 min |
| May 12, 3:07 PM EDT | Special Weather Statement | PBZ | Allegheny | 38 min |
| May 12, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 51 min |
| May 12, 4:01 PM EDT | Special Weather Statement | PBZ | Greene | 29 min |
| May 12, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 32 min |
| May 12, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 59 min |
| May 12, 4:27 PM EDT | Special Weather Statement | PBZ | Fayette | 48 min |
| May 12, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 38 min |
| May 12, 5:19 PM EDT | Special Weather Statement | PBZ | Fayette | 26 min |
| May 12, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 45 min |
| May 12, 5:34 PM EDT | Special Weather Statement | PBZ | Greene | 41 min |
| May 12, 6:15 PM EDT | Special Weather Statement | PBZ | Westmoreland | 15 min |
| May 12, 7:22 PM EDT | Areal Flood Advisory | PBZ | Fayette, Westmoreland | 3 hr |
| May 12, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 33 min |
| May 12, 3:48 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey | 42 min |
| May 12, 4:08 PM EDT | Special Weather Statement | PBZ | Columbiana | 22 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.